West Virginia, 2012

Hail in West Virginia, July 31, 2012

July 31, 2012 · NWS LWX · 2 events in 1 county or zone

A stalled boundary remained over the region on the 31st. Warm and humid air ahead of the boundary caused showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stalled boundary remained over the region on the 31st. Warm and humid air ahead of the boundary caused showers and thunderstorms to develop. There was enough instability for a couple thunderstorms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 9:57 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 9:57 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT TUE JUL 31 2012

.SYNOPSIS...
LOW PRESSURE ALOFT AND A WARM AND HUMID AIRMASS WILL PERSIST
ALONG THE EASTERN SEABOARD THIS WEEK. A WEAK COLD FRONT WILL
APPROACH THE MID-ATLANTIC REGION ON WEDNESDAY. A SECOND FRONTAL
BOUNDARY IS EXPECTED TO IMPACT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
BROAD UPR TROF WILL PERSIST ALONG THE APLCNS THRU WED WITH WARM
AND MOIST AMS IN THE MID-ATLC RGN. ELY LOW-LVL FLOW WILL VEER TO
SELY AS WEAK SFC LOPRES DVLPS THIS AFTN IN SRN VA.

WDSPRD CU FIELD HAS DVLPD IN MUCH OF FCST AREA OWING TO VERY MOIST
AMS. SHWRS XPCD TO DVLP BY EARLY THIS AFTN IN WRN ZONES...WHERE
MRNG CLDS WERE MINIMAL. ADDITIONAL SHWRS AND TSTMS WILL DVLP EWD
AS THE AFTN PROGRESSES.

STEEP LAPSE RATES THRU H7 AND ABUNDANT LOW-LVL MSTR WILL YIELD MDT
CAPE THIS AFTN...BUT SHEAR IS VIRTUALLY NON-EXISTENT. HOWEVER...
DP MSTR PROFILE AMID THESE STEEP LAPSE RATES COULD LEAD TO A DMGG
WIND THREAT IF DP CNVCTN CAN DVLP. THERE IS NO REASON THAT IT
WOULD NOT DVLP...SO A FEW SVR TSTMS WILL BE MENTIONED IN WRN
SEGMENT OF HWO.

SHWRS WILL WANE THIS EVE...ALTHOUGH AN ISOLD SHWR MAY OCCUR OVNGT.
ALTHOUGH DVLPMT OF LOW CLDS IS UNCERTAIN OVNGT...FOG SEEMS MORE
CERTAIN OWING TO PERSISTENT BNDRY LYR MSTR. MINIMA IN UPR 60S-MID
70S WILL BE COMMON.

WITH STAGNANT AMS...CU FIELD SHOULD DVLP QUICKLY AGAIN WED MRNG.
SHWRS AND TSTMS ONCE AGAIN CAN BE XPCD DURG THE DAY ON WED WITH
TROF RMNG ALONG APLCNS AND WEAK CDFNT APRCHG RGN. THERE IS SOME
UNCERTAINTY AS TO THE SWD ADVCMT OF THE BNDRY DURG THE DAY...SO
POPS WERE FOCUSED IN NWRN PORTION OF FCST AREA. MAXIMA IN MID-UPR
80S XPCD.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
BOUNDARY FINALLY PUSHES OFFSHORE WEDNESDAY EVENING WITH DRIER AIR
MOVING IN FROM THE WEST DURING THE LATE NIGHT HOURS. NO REAL
CHANGE TO THE POPS DURING THIS PERIOD...BUT DID UPDATE TEMPS/WINDS
AND DEW POINTS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE BRIEFLY BUILDS ACROSS THE CWFA FOR THURSDAY...BUT A
LEE TROUGH BEGINS TO FORM BY FRIDAY AND REMAINS IN PLACE THROUGH THE
WEEKEND. DAILY SCT DIURNAL CONVECTION EXPECTED FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

A SECOND COLD FRONT IS EXPECTED TO IMPACT THE REGION BY THE FIRST OF
NEXT WEEK.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
CIGS 1.0-2.0 KFT WILL LIFT TO 3.0-4.0 KFT THIS AFTN ONCE BETTER
MIXING ENSUES. ELY WINDS WILL BCM VRB-LGT SLY THRU WED. WEAKLY-
CAPPED AMS WILL GIVE RISE TO SHWRS AND TSTMS THIS AFTN AND EVE...
WITH WRN TERMINALS BEING MOST LKLY TO BE IMPACTED THIS AFTN.
BWI/IAD/DCA HAVE BETTER CHC OF BEING IMPACTED EARLY THIS EVE.

OVNGT LULL IN PCPN XPCD. ALTHOUGH LOW CIG DVLPMT IS VERY UNCERTAIN
TNGT...FOG IS A PSBLTY OWING TO CONTD HIGH DEWPT TEMPS. SHWRS AND
TSTMS LKLY TO DVLP AGAIN ON WED.

HIGH PRESSURE BRIEFLY BUILDS IN ON THURSDAY. FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND...LOW PRESSURE ALOFT WILL REMAIN ACROSS
THE EASTERN SEABOARD. MAINLY DIURNAL CONVECTION IS EXPECTED
THROUGH THE WEEKEND.

&&

.MARINE...
ELY WIND WILL BCM SELY AS WEAK SFC LOPRES DVLPS IN SRN VA. LGT AND
VRB WINDS XPCD THIS AFTN THRU WED MRNG BFR THEY INCR SLGTLY FROM
THE S. NO HEADLINES XPCD ATTM...ALTHOUGH SLY FLOW MAY RESULT IN
BRIEF GUSTS FROM CHANNELING.

UPPER-LEVEL LOW PRESSURE WILL REMAIN ACROSS THE EASTERN SEABOARD
THROUGH MUCH OF THE WEEK INTO THE WEEKEND. SCT DIURNAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADZY HAS EXPIRED WITH PASSAGE OF HIGH TIDE. AFTN
HIGH TIDE IS LWR OF THE TWO DAILY ONES...SO ADDITIONAL FLOODING
NOT ANTICIPATED ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KRAMAR
PREV DISCUSSION...KONARIK/LISTEMAA
Hazardous weather outlook, Jul 31, 10:01 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT TUE JUL 31 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1101 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE BLUE
RIDGE MOUNTAINS. ONE OR TWO STORMS COULD BECOME SEVERE AND WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1101 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE THIS
AFTERNOON AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Jul 31, 10:25 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT TUE JUL 31 2012

WVZ501-503-311600-
WESTERN MINERAL WV-WESTERN GRANT WV-
1125 AM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN MINERAL AND WESTERN GRANT
COUNTIES...

AT 1125 AM EDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED OVER
MOUNT STORM...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT STORM...MOUNT PISGAH...EMORYVILLE...
KITZMILLER AND SULPHUR CITY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3936 7911 3920 7923 3925 7932 3931 7931
      3931 7929 3932 7929 3936 7925 3937 7922
      3939 7920
TIME...MOT...LOC 1525Z 217DEG 12KT 3928 7927

KRAMAR
Special weather statement, Jul 31, 11:11 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT TUE JUL 31 2012

WVZ501-311645-
WESTERN GRANT WV-
1211 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT COUNTY...

AT 1211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MOUNT STORM...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE BISMARCK AND MOUNT STORM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3927 7935 3932 7922 3921 7920 3920 7932
      3921 7933
TIME...MOT...LOC 1611Z 250DEG 5KT 3925 7929

KRAMAR

The radar

The Sterling radar (KLWX), 157 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
July 31, 11:26 AM EST
Where
Grant County, 2.17 mi NW of Stony River
Measured
1 in hail
Reported by
Public
Coordinates
39.226, -79.273

Quarter sized hail was reported.

Hail, Grant

When
July 31, 11:28 AM EST
Where
Grant County, 0.22 mi SW of Bismark
Measured
1 in hail
Reported by
Public
Coordinates
39.218, -79.233

Hail up to the size of quarters was reported near Bismark Road and Route 93.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404515, 404516.